Alert archive / Kentucky / Winter Storm Warnings in 2018

Winter Storm Warning 4, NWS Jackson, KY

March 10, 201811 counties in Kentucky

NWS Jackson, KY issued this winter storm warning at Mar 10, 2018, 2:15 AM EST for 11 counties in Kentucky. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2018, 2:15 AM EST (07:15 UTC)
Expired
Mar 10, 2018, 7:00 AM EST
In force
5 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 3:01 AM ESTSNOW 1.8Owingsville, KYWET SNOW.
Mar 10, 4:00 AM ESTSNOW 3West Liberty, KYPUBLIC REPORT VIA SOCIAL MEDIA.
Mar 10, 5:15 AM ESTSNOW 1Toliver, KY
Mar 10, 6:00 AM ESTSNOW 33 Ene Owingsville, KYPUBLIC REPORT VIA SOCIAL MEDIA.
Mar 10, 6:40 AM ESTSNOW 12 Ese Ivyton, KY
Mar 10, 6:45 AM ESTSNOW 24 Ese Salyersville, KY
Mar 10, 7:00 AM ESTSNOW 1Ezel, KY
Mar 10, 7:00 AM ESTSNOW 22 N Flemingsburg, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS43 KJKL 100715
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
215 AM EST Sat Mar 10 2018


KYZ068-069-088-114>118-100815-
/O.CAN.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/
Rockcastle-Jackson-Harlan-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville, 
Cumberland, Harlan, Booneville, Hazard, Manchester, Hyden, 
Jenkins, and Whitesburg
215 AM EST Sat Mar 10 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures will be above freezing in most locations and
precipitation will be lighter than originally expected. Hence, the
winter weather advisory is being cancelled.

$$

KYZ044-050>052-059-060-104-106>109-101200-
/O.UPG.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/
/O.NEW.KJKL.WS.W.0004.180310T0715Z-180310T1200Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Johnson-Wolfe-Magoffin-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, 
and Salyersville
215 AM EST Sat Mar 10 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Wet Snow, heavy at times, will occur through early 
  Saturday morning. Total accumulations of 2 to 5 inches are 
  expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...Until 7 AM EST this morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous. If you must travel, 
keep an extra flashlight, food and water in your vehicle in case 
of an emergency.

&&

$$

KYZ058-110>113-119-120-101200-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/
Estill-Floyd-Lee-Breathitt-Knott-Martin-Pike-
Including the cities of Irvine, Ravenna, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Inez, 
Coal Run, Elkhorn City, Pikeville, and South Williamson
215 AM EST Sat Mar 10 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Wet snow will fall through early Saturday morning. Total
  accumulations of 1 to 3 inches can be expected in most locations.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...Until 7 AM EST this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will 
cause primarily travel difficulties. Be prepared for snow covered 
roads and limited visibilities, and use caution while driving.

&&

$$

HAL
1 follow-up statement
079 
WWUS43 KJKL 101137
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
637 AM EST Sat Mar 10 2018


KYZ044-050>052-059-060-104-106>109-101245-
/O.EXP.KJKL.WS.W.0004.000000T0000Z-180310T1200Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-
Johnson-Wolfe-Magoffin-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, 
and Salyersville
637 AM EST Sat Mar 10 2018

...WINTER STORM WARNING WILL EXPIRE AT 7 AM EST THIS MORNING...

Snow is quickly diminishing early this morning, and no more 
significant accumulation is expected.

$$

KYZ058-110>113-119-120-101245-
/O.EXP.KJKL.WW.Y.0010.000000T0000Z-180310T1200Z/
Estill-Floyd-Lee-Breathitt-Knott-Martin-Pike-
Including the cities of Irvine, Ravenna, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Inez, 
Coal Run, Elkhorn City, Pikeville, and South Williamson
637 AM EST Sat Mar 10 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Snow is quickly diminishing early this morning, and no more
significant accumulation is expected.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Mar 10, 12:59 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 10, 12:59 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1259 AM EST Sat Mar 10 2018

.UPDATE...
Issued at 1055 PM EST FRI MAR 9 2018

The rain transitioned to snow quickly at KJKL with vis now down to
less than a mile. The snow is accumulating on the cars and grass
out there but continuing to melt on the parking lot. Elsewhere the
valleys are mainly reporting a rain and snow mix with no
accumulations. Do anticipate that snow is accumulating on the
higher terrain in the east above 2000 feet, but the pcpn has also
been lighter there so far. Judging by radar and hi-res model
trends it appears the northward shift to the advisory and higher
snow totals is working out. It remains to be seen how much of this
packs and melts on contact with the warm ground. Slushy
accumulations and low vis still appear to be a good bet for
motorists in the advisory area overnight - especially near and
north of the Mountain Parkway. Have updated the forecast, mainly
to put in the current obs and trends for T and Td and also to max
out PoPs as this band is setting up. These updated grids have been
sent to the NDFD and web servers. An updated ZFP set will be sent
out shortly.

UPDATE Issued at 755 PM EST FRI MAR 9 2018

00z sfc analysis shows a developing warm front moving into
eastern Kentucky. Clouds have started to thicken up with this
along with healthier returns on radar with some of the light rain
likely making it to the sfc. Dry air in place through the area
will only slow the main pcpn's arrival a bit while having a larger
effect on the wetbulbing and lowering temperatures fairly
uniformly through places along and north of the front. Currently,
readings are running in the lower 40s over the northern parts of
the CWA with mid 40s noted in some of the valleys and across the
Cumberland Valley. Dewpoints, meanwhile, are generally in the low
to mid 20s with winds mainly from the west around 5 mph. Looking
at the latest suite of model data, the forecast remains on track
for a band of heavy wet snow to develop over the mid part of the
CWA later this evening and spread north with time. This snow band
will be supported by an 850mb low level jet developing with the
warm front while the left entrance region of a 300 mb jet passes
overhead along with good divergence above eastern Kentucky. All
this will support a swath of higher QPF - around a half an inch -
that will wetbulb quickly to snow. Compacting and melting should
keep totals in the advisory range with the best accumulations on
the grass and elevated surfaces. This will be a narrow band, as
well, so that just to the south only some light rain will occur
while a few miles to the north little more than a few snow showers
will pass through. For this update have beefed up PoPs in the
north and lowered them in the south with little adjustments to the
snow totals. Did also add in the latest CONSShort T and Td grids
to better account for wetbulbing and a slightly earlier transition
to snow. These updated grids have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 310 PM EST FRI MAR 9 2018

The focus in the short term will once again the expected snowfall
tonight into early Saturday morning, and the Winter Weather
Advisory that has been issued to highlight it. The latest model
data has been showing a northward shift in the track of the low
pressure system, and therefore the highest snowfall totals and
the forecast snow band overall. As result, the winter weather
advisory has been updated to include Fleming county. The snowfall
amounts will remain essentially the same, with 1 to 3 inches
possible for most of the advisory, with areas along the northern
and southern fringes of the advisory expecting 1 to 2 inches. For
the areas where 1 to 3 inches of snow is expected, locally higher
amounts will be possible, especially along ridge tops and in the
higher terrain along the West Virginia border. The highest
snowfall amounts are now expected north of the Hal Rogers Parkway
and Highway 80 corridor.

Temperatures will fall into the lower 30s across most of the area
overnight. The temperature pattern has shifted so that the onset
of snow will likely be delayed by several hours. Therefore, the
advisory is now set to begin at 4Z as opposed to 0Z. The advisory
is still set to end at 12Z on Saturday. Once the snow comes to an
end on Saturday, temperatures should rise into the mid to upper
40s by the afternoon. Saturday nights lows should not be too bad,
with min values ranging from the lower 30s north of the Mountain
Parkway, to between 35 and 41 south of the there.

.LONG TERM...(Sunday through Friday)
Issued at 310 PM EST FRI MAR 9 2018

For the long term portion of the forecast, there is one system of
concern towards the end of this weekend into next week. The
overall pattern shows a trough deepening to the west of the
Commonwealth, with a low that will track eastward over our area
until a surface high pressure and upper level ridging sets up
from the west to end the week.

The models are coming into better agreement with the
system that will move through Sunday night, but there is still
a fair amount of uncertainty in terms of timing and precip
amounts. The GFS shows the first wave of this system tracking from
the south along the Appalachians, with the south/southeast
portion of eastern Kentucky seeing this first round of precip
Sunday morning into the afternoon. Another round will progress
through Sunday evening into Monday morning, with the precip
transitioning to snow. This transition is seen through the
falling thickness levels below 540 dm. There is some wrap around
moisture from the main low, increasing snow potential for Tuesday
night into Wednesday as well. The ECMWF, trending colder than the
GFS, has the main system tracking more to the south of Kentucky
than the GFS and shows less QPF overall. Actually, where the GFS
forecasts two rounds of precip Sunday into Monday, the ECMWF
shows only one round of precip Sunday evening. Also, there is snow
potential from the main low's wrap around moisture in the ECMWF as
well. This looks to be in two small waves, one Tuesday morning
and then another one Wednesday morning. The ECMWF does agree with
the GFS in that the south/southeastern part of the Commonwealth
will see the greatest amount of precip overall from the beginning
of the week to midweek. However, with such differences still
present, have used the Blend for the PoP trends. Model agreement
in the development and track of this system will continue to be
monitored in future model runs.

The system will bring colder temps down from the north for the
beginning of the week through midweek. However, a surface high
pressure system will set up towards the end of the week, bringing
drier weather and a warm up in temperatures. High temps could get
into the 60s by Friday. This will be a substantial change from
Monday's highs of low to mid 40s. Furthermore, with the high
pressure return flow, light winds out of the southwest as well as
clear skies will increase the potential for a ridge/valley
temperature split Thursday night into Friday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1259 AM EST SAT MAR 10 2018

Initial conditions varied widely across the area. From KJKL
northward it was mostly IFR or worse with snow or rain occurring.
To the south it was largely VFR with only spotty rain. This trend
will persist through much of the night. Toward dawn, southern
locations should deteriorate to MVFR or worse with a brief period
of rain. This will be followed by daytime improvement to VFR near
and north of I-64. Winds during the period will be light and
variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST this morning for KYZ044-
050>052-058>060-068-069-088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...AR
LONG TERM...CGAL
AVIATION...HAL
Hazardous weather outlook, Mar 9, 8:20 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
820 PM EST Fri Mar 9 2018

KYZ044-050>052-058>060-068-069-088-104-106>120-110430-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
820 PM EST Fri Mar 9 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
7 AM EST SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow will develop late this evening and continue into the
overnight. The snow is expected to be heavy enough at times to
lower visibilities and create slushy and slick spots on area
roadways. See the latest Winter Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow is possible Sunday morning and again Sunday
night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals that occur
overnight.

KYZ079-080-083>087-110430-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, and Pineville
820 PM EST Fri Mar 9 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow may mix in with the rain showers late tonight, mainly on the
higher ridges north of the Hal Rogers Parkway. Little to no
accumulation is expected from this.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow is possible Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AR/GREIF

Nearby

Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.